Texas, 2024

Hail and Damaging Winds in Texas, May 13, 2024

May 13, 2024 · NWS HGX · 4 events in 2 counties and zones

Thunderstorms became severe as they moved into the coastal waters. Small hail occurred before reaching the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorms became severe as they moved into the coastal waters. Small hail occurred before reaching the coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 13, 12:07 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 13, 12:07 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
107 PM CDT Mon May 13 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 1248 PM CDT Mon May 13 2024

Scattered thunderstorms have started to developed across central
TX and will continue to move east-northeast into Southeast TX
this afternoon and evening. The environment looks very favorable
for new convection across our region this afternoon. Upper-level
forcing (passing shortwaves) and a quasi-stationary boundary
extending over our region will serve as a focus for severe
thunderstorms. Current mesoanalysis show plenty of moisture,
steep mid- level lapse rates, MUCAPE at or greater than 4K J/kg
this afternoon, along with 0-6km bulk shear shear into the 50 to
60 knots range. These parameters will support organized/strong
updrafts/supercells capable of producing large hail. As the
afternoon progresses, 0-3 km helicity increases further to our
east, increasing the wind threat. Isolated meso-vortices/tornado
will also be possible. A Severe Thunderstorm Watch is in effect
for most of Southeast TX until 8PM CDT.

JM

&&

.SHORT TERM...
(Today through Tuesday Night)
Issued at 218 AM CDT Mon May 13 2024

Mid/upper water vapor imagery overlaid with RAP 500MB height
analysis show a well defined mid/upper trough pushing eastward into
the central plains this morning. The trough is enhancing a mid/upper
subtropical jet that extends from northern Mexico to the southern
Mississippi River Valley. Shortwaves embedded in the jet will
continue to push northeastward across our region today. Meanwhile at
the surface, strong PVA and vorticity stretching over western Kansas
and Oklahoma is gradually developing a low pressure system along
with an associated cold front that extends southward through West
Texas. All these features will continue pushing eastward and will be
the synoptic drivers in today's forecast.

Moisture and instability will not be lacking today. Forecast
soundings are showing ML lapse rates (700-500 mb) average around 7
degrees C/KM. HREF ensemble mean sfc CAPE values are primarily in
the 3000-4000 J/kg range. Ensemble mean PWATs show good potential
for near 2 inch PWs in our coastal counties and 1.5-1.8" elsewhere.
High LL moisture/instability will be felt in the form of heat and
humidity this afternoon. Current blend used in our forecast grids
show widespread upper 80s for highs with 70s dew points. However,
our northern CWA could struggle to reach the low 80s this
afternoon due to being north of a stalled boundary (more on this
below).

In addition to plentiful moisture/instability, shear at the mid-
levels will be on the rise, with effective bulk shear values peaking
50-60 knots by late afternoon. This may coincide with the time frame
of peak UL diffluence (300-200MB). The shear and instability profile
may favor the development of a few discrete heavy thunderstorms this
afternoon. But the primary concern for widespread thunderstorms lies
with a more linear convective mode this afternoon and into the
evening hours (some uncertainty regarding timing worth
mentioning). The environment suggests large hail and damaging wind
gusts are the primary threat. Weak LL shear will limit, though
not totally eliminate, the tornado risk. However, the large hail
and damaging wind risk has been deemed high enough to warrant an
Enhanced Risk (Level 3 of 5) for severe thunderstorms as per SPC.
Our coastal zones remain in a Slight Risk (Level 2 of 5).

It is worth mentioning that the aforementioned stalled boundary
could impact the location and coverage of deep convection. If
areas north of the boundary remain cooler and LL instability is
lacking, then the bulk of the deep convection could consolidate
farther south, likely occurring near and to the south of the
boundary. This would increase the severe weather risk near the
coast. We will need to closely monitor how well defined this
boundary remains as the day progresses.

Wet soils from recent rains coupled with the risk of heavy
thunderstorms has prompted WPC to issue a Slight (Level 2 of 4)
risk of excessive rainfall across much of the region as well.
Widespread additional rainfall totals are expected to range from
1-3 inches north of I-10, to less than an inch south of I-10. That
being said, locally much heavier totals are possible. HREF
ensemble max QPF shows potential for locally over 5 inches of
rainfall. A Flood Watch remains in effect through this evening
across our northern counties. If timing of thunderstorms is pushed
back, then we will need to consider pushing the watch into
tonight.

A much needed break in the action is expected on Tuesday. The
aforementioned front is expected to push offshore by Tuesday
morning. Weak high pressure will build into the region behind the
front. Tuesday's dew points are expected to fall into the 60s. But
with more sunshine and drier air, afternoon temperatures are likely
to be a little hotter than today. NBM showing widespread afternoon
highs around 90 degrees across the southern half of the CWA
(excluding the coast). This seemed reasonable enough for us so we
went with the toasty NBM for our afternoon highs tomorrow.

Self

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 218 AM CDT Mon May 13 2024

The break in convection will continue through most of Wednesday.
By late Wednesday night a mid/upper level disturbance approaches
from the west and we are likely to see scattered showers and
storms develop or move into the area. On Thursday deep layer
moisture returns to the area with precipitable water values back
around 2 inches. This deep moisture coupled with the subtropical
jet overhead and continued mid/upper level disturbances will set
the stage for showers and storms again with locally heavy rainfall
likely. A slight chance to chance of showers and storms will
remain on Friday and into Saturday, but not very confident yet on
the precipitation timing at the end of the week and going into the
weekend as weak mid/upper disturbances will be the main driver
with a weak frontal boundary likely lurking in the area as well.
By Sunday, we should warm up with mid/upper level ridging
developing and rain chances on the decrease due to subsidence.

Wood

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1248 PM CDT Mon May 13 2024

An active afternoon and evening with strong to severe
thunderstorms expected near/around the terminals. Thunderstorms
will continue to develop and move eastward through early this
evening. The best potential for severe thunderstorms will be for
terminals south of CXO, though an isolated strong storm or two
cannot be ruled out near/around CLL/UTS terminals. Large hail and
damaging winds are the main threats. Gusty erratic winds and
reduced visibility can be expected with any strong storms.
Conditions should gradually improve late this evening. Benign
aviation conditions are expected on Tuesday with northwest to
north winds around 5 to 10 knots.

JM

&&

.MARINE...
Issued at 218 AM CDT Mon May 13 2024

Moderate onshore flow will continue today with wave heights
offshore in the 4 to 6 foot range. Will continue to have a
caution statement for today. This evening chances for showers and
thunderstorms increase as an organized area of storms is likely
to push off the coast and winds will become offshore. Some of
these storms could be strong or severe. Onshore flow will return
Tuesday night and increase on Wednesday. Rain chances return late
Wednesday into Thursday, and caution conditions are likely on
Thursday. Moderate onshore flow is expected to continue Friday and
into Saturday.

Wood

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  83  64  86  63 /  50  20   0   0
Houston (IAH)			  87  68  90  65 /  60  60   0   0
Galveston (GLS)			  83  73  85  74 /  60  60   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch until 7 PM CDT this evening for TXZ163-164-176>179-
     196-198>200.

GM...Small Craft Should Exercise Caution until 7 PM CDT this evening
     for GMZ350-355-370-375.

&&

SHORT TERM...Self
LONG TERM....Wood
AVIATION...JM
MARINE...Wood

In the hours before

Special weather statement, May 13, 12:30 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
130 PM CDT Mon May 13 2024

TXZ210>213-226-227-313-131900-
Waller TX-Coastal Harris TX-Wharton TX-Colorado TX-Inland Harris TX-
Fort Bend TX-Austin TX-
130 PM CDT Mon May 13 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL COLORADO...NORTH
CENTRAL WHARTON...SOUTHEASTERN AUSTIN...NORTHERN FORT BEND...
SOUTHEASTERN WALLER AND CENTRAL HARRIS COUNTIES THROUGH 200 PM CDT...

At 129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Westwood to Cinco Ranch to near Sealy. Movement
was northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sugar Land, Missouri City, Rosenberg, Stafford, Bellaire, West
University Place, Katy, Richmond, Jacinto City, Jersey Village,
Sealy, Brookshire, Hunters Creek Village, Eagle Lake, Bunker Hill
Village, Piney Point Village, Downtown Houston, Greenway / Upper
Kirby Area, Spring Branch North, and Second Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.

&&

LAT...LON 2987 9511 2999 9544 3003 9590 2954 9637
      2948 9602 2947 9566
TIME...MOT...LOC 1829Z 237DEG 42KT 2967 9556 2972 9581 2971 9611

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Batiste
Special weather statement, May 13, 12:55 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
155 PM CDT Mon May 13 2024

TXZ200-213-214-300-313-131930-
Northern Liberty TX-Coastal Harris TX-Chambers TX-Inland Harris TX-
Southern Liberty TX-
155 PM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHAMBERS...SOUTH
CENTRAL LIBERTY AND EASTERN HARRIS COUNTIES THROUGH 230 PM CDT...

At 155 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mont Belvieu, or 7 miles east of Barrett, moving north at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Liberty, Dayton, Mont Belvieu, Old River-Winfree, Ames, and Kenefick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.

&&

LAT...LON 2983 9486 2984 9495 2988 9502 3014 9496
      3006 9467
TIME...MOT...LOC 1855Z 197DEG 10KT 2991 9493

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Batiste
Special weather statement, May 13, 1:00 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
200 PM CDT Mon May 13 2024

TXZ199-200-211>213-227-237-300-313-131930-
Inland Brazoria TX-Waller TX-Northern Liberty TX-Coastal Harris TX-
Inland Harris TX-Southern Liberty TX-Fort Bend TX-Montgomery TX-
Austin TX-
200 PM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN AUSTIN...NORTHERN FORT
BEND...SOUTHERN MONTGOMERY...NORTHERN BRAZORIA...SOUTHWESTERN
LIBERTY...SOUTHEASTERN WALLER AND HARRIS COUNTIES THROUGH 230 PM
CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willowbrook, or near Greater Greenspoint, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Northwestern Pasadena, Pearland, Sugar Land, Missouri City, Conroe,
Rosenberg, Stafford, South Houston, Bellaire, Humble, West University
Place, Katy, Richmond, Galena Park, Tomball, Jacinto City, western
Liberty, Jersey Village, Dayton, and northwestern Manvel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.

&&

LAT...LON 2944 9540 2949 9580 2969 9609 3040 9558
      3011 9480
TIME...MOT...LOC 1859Z 222DEG 20KT 2994 9548

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Batiste
Special weather statement, May 13, 1:30 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
230 PM CDT Mon May 13 2024

TXZ200-213-300-132000-
Northern Liberty TX-Inland Harris TX-Southern Liberty TX-
230 PM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SAN JACINTO...
CENTRAL LIBERTY AND NORTHEASTERN HARRIS COUNTIES THROUGH 300 PM
CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dayton, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Western Liberty, Dayton, Hardin, Kenefick, Dayton Lakes, Tarkington
Prairie, and Moss Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.

&&

LAT...LON 2998 9485 3000 9496 3007 9507 3044 9496
      3037 9469 3030 9466
TIME...MOT...LOC 1929Z 203DEG 32KT 3010 9494

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Batiste
Special weather statement, May 13, 1:49 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
249 PM CDT Mon May 13 2024

TXZ213-214-227-237-238-313-337-338-132015-
Inland Brazoria TX-Coastal Harris TX-Chambers TX-Inland Galveston TX-
Coastal Galveston TX-Inland Harris TX-Fort Bend TX-
Coastal Brazoria TX-
249 PM CDT Mon May 13 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GALVESTON...
SOUTHEASTERN FORT BEND...NORTHEASTERN BRAZORIA...CENTRAL CHAMBERS AND
SOUTHEASTERN HARRIS COUNTIES THROUGH 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mont Belvieu to Clear Lake to near Bonney.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pasadena, Pearland, League City, Baytown, Texas City, Friendswood, La
Porte, Deer Park, Alvin, Dickinson, South Houston, La Marque, Santa
Fe, Seabrook, Galena Park, Jacinto City, Webster, Hitchcock, Manvel,
and Beach City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.

&&

LAT...LON 2987 9447 2955 9470 2919 9518 2938 9555
      2948 9543 2984 9517
TIME...MOT...LOC 1949Z 267DEG 37KT 2984 9485 2956 9508 2933 9540

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Batiste
Special weather statement, May 13, 1:49 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
249 PM CDT Mon May 13 2024

TXZ177-198-199-132015-
Walker TX-Grimes TX-Montgomery TX-
249 PM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GRIMES...
NORTHWESTERN MONTGOMERY AND SOUTHWESTERN WALKER COUNTIES THROUGH 315
PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Anderson, or 10 miles northeast of Navasota, moving northeast at 40
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southern Huntsville, New Waverly, Anderson, Richards, Roans Prairie,
and Dacus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Texas.

&&

LAT...LON 3035 9604 3052 9610 3074 9560 3046 9545
TIME...MOT...LOC 1949Z 246DEG 34KT 3047 9594

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Fowler

The radar

The Houston radar (KHGX), 13 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Harris

When
May 13, 1:54 PM CST
Where
Harris County, 2.77 mi ENE of Houston Clover Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
29.540, -95.190

Nickel sized hail was observed.

Thunderstorm Wind, Matagorda

When
May 13, 2:29 PM CST
Where
Matagorda County, (Psx)palacios Muni A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
28.720, -96.250

Wind gust occurred at KPSX.

Thunderstorm Wind, Matagorda

When
May 13, 3:00 PM CST
Where
Matagorda County, 2.52 mi ENE of Matagorda
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
28.710, -95.910

Wind gust occurred at the East Matagorda TCOON site.

Thunderstorm Wind, Matagorda

When
May 13, 6:34 PM CST
Where
Matagorda County, 0.69 mi N of (Psx)palacios Muni A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
28.730, -96.250

Wind gust occurred at KPSX.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167680, 1167681, 1167683, 1167682.